I have been bleeding for three weeks on the Mirena

Patient

Q: Hello I have had my IUD for 3 years and 8 months. I never had regular periods before and this continued after I got it for about the first year and a half. Months with no period then some spotting or a period were "normal" for me. Then around year two I got my period almost every month on the same day. A "regular" period (which I was not used to lol) Well a little after year 3 rolled around I stopped getting them for about 7 months strait. I usually have only gone 4 or 5 months without a period before. Then I stated spotting then all of a sudden I got a very heavy period for about a week, then light bleeding for another 2 weeks. Light enough where I didn't want to use a tampon because there was so little but heavy enough to stain my panties. I am 24 and had a baby about 2 months before my IUD insertion. The Dr. who put it in never said anything about "checking" the strings and my husband and I have never felt any before. should I be concerned that it has lasted for 3 weeks?
Also for the last few years when I sneeze, cough, or move too quick I will get a random sharp pain in my lower either left or right side down between my hip bone and pelvis. It lasts a few seconds and I have to freeze and breath slowly until it passes. Any thoughts? Could it be related to the IUD?

Symptoms:  Bleeding lasting three weeks
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews